Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Austin/San Antonio, TX

April 24, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 24, 2022, 5:54 PM CDT for Val Verde County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2022, 5:54 PM CDT (22:54 UTC)
Expired
Apr 24, 2022, 6:10 PM CDT
In force
16 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 139 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 5:51 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS54 KEWX 242254
SVREWX
TXC465-242345-
/O.NEW.KEWX.SV.W.0045.220424T2254Z-220424T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
554 PM CDT Sun Apr 24 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 645 PM CDT.

* At 554 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Langtry, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Langtry, Pumpville and Shumla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 10176 3003 10114 2974 10141 2977 10140
      2975 10144 2979 10147 2976 10154 2981 10154
      2980 10157 2977 10158 2976 10171 2978 10176
TIME...MOT...LOC 2254Z 204DEG 34KT 2969 10165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MORRIS
1 follow-up statement
686 
WWUS54 KEWX 242310
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
610 PM CDT Sun Apr 24 2022

TXC465-242320-
/O.CAN.KEWX.SV.W.0045.000000T0000Z-220424T2345Z/
Val Verde TX-
610 PM CDT Sun Apr 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3022 10176 3003 10114 2974 10141 2977 10140
      2975 10144 2979 10147 2976 10154 2981 10154
      2980 10157 2977 10158 2976 10171 2978 10176
TIME...MOT...LOC 2308Z 204DEG 34KT 2983 10158 

$$

MORRIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:56 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 24, 2:56 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
256 PM CDT Sun Apr 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Monday night)
Issued at 208 PM CDT Sun Apr 24 2022

Warm and humid conditions continue this afternoon across south
central Texas. Current temperatures are in the 80s, with near 90
degrees out west along the Rio Grande. Similar to the last few
days, gusty south to southeast winds continue across the region.

Surface observations and satellite data show a cold front making
some southward progress through the eastern Permian Basin and west
central Texas. South of the front, the dryline is located across
eastern Pecos county southward into eastern Brewster county per
agitated cu field and surface obs. The dryline will tend to move
slowly to the east over the next few hours, but will likely halt
eastward progress closer to 23-00Z. Meanwhile, the cold front will
advance southward and with peak heating, some convection should
develop over the lower Trans Pecos region by late afternoon into
early this evening. Convective clusters would then tend to propagate
southward into the southern Edwards Plateau region. There is good
consensus among the hi-res models and we have opted to increase
precipitation chances across northern Val Verde and Edwards county
this evening. SPC maintains a Slight Risk for severe weather across
Val Verde, most of Edwards and eastern Kinney counties, with large
hail and damaging winds being the main severe weather concerns. Once
we loose daytime heating, we should see a decrease in convection
across the mentioned region. It is worth noting that at least a model
or two also show the possibility of convection developing across the
higher terrain west of the Rio Grande this afternoon and evening. We
will need to monitor for this possibility as well and have kept a
slight chance for showers and storms across the Rio Grande plains
this evening. Elsewhere, chances for rainfall remain fairly low
through early this evening. However, this will change as we get
closer to the very late evening hours into Monday morning as models
show the cold front will be moving into the Hill Country. Additional
showers and thunderstorms are expected to develop as the front
encounters plenty of moisture (PWATs ~ 1.5") and some upper level
support embedded in the southwest flow aloft. The models have trended
a little faster with the cold front and this is likely due to the
expected convection developing along and behind the boundary. Rain
chances will definitely be on the increase from north to south
throughout most of the day on Monday. As of now, the models tend to
favor the Hill Country into the I-35 corridor near and north of San
Antonio for the higher forecast rainfall amounts. With fairly slow
movement of storms and the available moisture, some locally heavy
rainfall is possible. WPC continues to maintain a Marginal Risk for
excessive rainfall across most of south central Texas on Monday. In
addition, we can't rule out a few strong to severe storms developing
along the front with perhaps an isolated hail and damaging wind
threat with the strongest updrafts. Severe weather concerns should be
on the decrease behind the cold front as cooler air in the boundary
layer advects into the region. Forecast high temperatures for Monday
remain a challenge as much will depend on the speed of the front. For
now, we will keep highs only in the mid 60s over the Hill Country,
with lower to mid 80s farther south into the coastal plains.

Rain chances remain fairly high across all areas through Monday
evening as some additional shortwave activity moves over the region.
We should see a decrease in precipitation chances from north to
south through the early morning hours on Tuesday. Low temperatures
Monday night will be cool, with upper 40s in the Hill Country to near
60 in the coastal plains.

Any rainfall will be beneficial, especially considering the ongoing
drought conditions across the region. Expected rainfall totals of
1/2" to near 2" are forecast, with locally higher amounts near 3"
possible. Most of the rainfall is expected Monday and Monday night,
with some lingering rain chances still in the forecast on Tuesday.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 208 PM CDT Sun Apr 24 2022

Shower and thunderstorm chances will persist through the day on
Tuesday as Monday's cold front continues to nudge into far southern
Texas and the western Gulf of Mexico. Despite the front's surface
convergence zone being well to our south, overrunning moisture
transport in the 850-700 mb layer will support elevated showers and
thundershowers through the late afternoon hours. Activity should
shut off my midday north of a La Grange - San Antonio - Del Rio line
as the overrunning pattern slowly drifts south. Additional
accumulations will be minor compared to tomorrow, however, some
locations south of an Eagle Pass - San Antonio - La Grange line
could see an additional tenth of an inch of rainfall before the end
of the day on Tuesday. Expect the bulk of the overrunning activity
to vacate to the Brush Country and Coastal Plains by Tuesday
evening.

After the wet start to the work week, dry conditions should prevail
outside of our southwestern counties on Wednesday. An impulse of
energy is forecast to eject out of the Colorado Front Range during
the afternoon and early evening, encouraging a transition from
easterly to southeasterly flow at the surface. Resultant Gulf
moisture returns should keep broken to scattered cumulus coverage
around through the duration of the day, holding high temperatures in
the upper 70s across the northern half of the CWA. A shower or
thunderstorm cannot be ruled out across the southwest, where daytime
heating will be maximized and highs will reach the low 80s. Any
showers and thunderstorms will quickly subside following sunset and
the onset of nocturnal stabilization in the boundary layer.

Thursday through Saturday will be characterized by dry conditions
and breezy southerly to southeasterly surface winds. This will keep
humidity high, which will support a repetitive pattern of nocturnal
low stratus, followed by a gradual mix out giving way to partly
cloudy skies by the afternoon hours. As is typical in these regimes,
warmest high temperatures will be across the Rio Grande Plains,
where low cloud coverage will break up the fastest. High temps
should range from the low-mid 80s Thursday, with warmer values in
the upper 80s and low 90s expected on Friday and Saturday afternoons.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM CDT Sun Apr 24 2022

VFR conditions are in place along I-35, with DRT likely to go back to
VFR by 19Z. For the rest of this afternoon and into the early evening
hours, expect VFR conditions and continued gusty south to southeast
winds. We will need to keep an eye on the possibility of some
convection developing near northern Val Verde county, then pushing
southward through this evening to near DRT. As of now, we will only
keep VCTS in the forecast for the 00-05Z time frame. For the
overnight and early morning hours, low clouds return leading to MVFR
cigs for all TAF sites. Some light showers may develop along I-35
near AUS after 09Z as the leading edge of a cold front approaches
from the north. Convection chances are then set to increase from
north to south on Monday as a cold front slowly moves southward
through the region. Went with prevailing -TSRA at AUS after 18Z, with
SAT timing a little later at 20Z. For DRT, the coverage of convection
should be a little lower, so only went with VCTS after 16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  72  57  71 /  60  90  70  20
Austin Bergstrom Intl Airport  67  74  56  72 /  50  90  70  20
New Braunfels Muni Airport     68  76  57  73 /  50  90  70  20
Burnet Muni Airport            63  66  54  71 /  80  90  60  10
Del Rio Intl Airport           69  72  60  71 /  60  70  70  30
Georgetown Muni Airport        64  69  55  72 /  70  90  60  10
Hondo Muni Airport             68  78  57  73 /  60  70  70  30
San Marcos Muni Airport        68  75  56  72 /  50  90  70  20
La Grange - Fayette Regional   70  82  60  74 /  30 100  70  20
San Antonio Intl Airport       69  77  58  71 /  60  70  70  30
Stinson Muni Airport           72  82  61  73 /  50  70  70  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Quigley
Aviation...Platt
Hazardous weather outlook, Apr 24, 4:03 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Sun Apr 24 2022

TXZ171>173-183>194-202>209-217>225-228-250915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered severe thunderstorms are possible late
today through tonight across portions of the Southern Edwards
Plateau, Hill Country and the Rio Grande Plains. Large hail
and damaging winds will be the main hazards. Rainfall will be
heavy at times and may lead to ponding on roadways or minor
nuisance flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms remain possible across
the majority of South-Central Texas from Monday into Monday
night. The Main hazards will be large hail and damaging winds.
Rainfall will be heavy at times and may lead to ponding on
roadways or minor nuisance flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.